Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 14, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 24, 2020, 3:36 PM EDT for Luzerne County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2020, 3:36 PM EDT (19:36 UTC)
- Expired
- Aug 24, 2020, 5:36 PM EDT
- In force
- 2 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:56 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 24, 1:56 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 156 PM EDT Mon Aug 24 2020 .SYNOPSIS... Warmth and humidity, along with passing disturbances and then a cold front, will lead to scattered showers and thunderstorms at times this afternoon through Tuesday during otherwise dry conditions. High pressure on Wednesday will briefly bring cooler and quiet weather, but things will turn more active later in the week as temperatures trend warmer again. && .NEAR TERM /THROUGH TUESDAY/... 950 AM Update... The forecast remains on track and minimal changes were made. SPC has upgraded the eastern half of the forecast area (mainly east of I-81) to a Marginal Risk for severe thunderstorms for this afternoon. Overall potential remains quite low, but cannot rule out a few isolated stronger storms. It is noteworthy that per the SPC Mesoscale Analysis, an area of 800-1000 J/kg of DCAPE is present, mainly east of I-81 in Central NY. Similar to yesterday, some storms may contain strong updrafts and therefore produce gusty winds and some small hail. 355 AM Update... Main concern in the near term period, is a very conditional slight risk for gusty severe thunderstorms on Tuesday. Up until then, it will be warm and humid, and there will be clusters of showers and thunderstorms at times this afternoon. Today will be a lot like Sunday. It will be quite warm and humid with highs in the 80s to near 90, and heat indices into the lower 90s at lower elevations. There will be some convective inhibition/thermal capping, yet the warmth and humidity with a trigger will be adequate to generate convective cells. What is different, is that we have one subtle shortwave on the way out this morning, and another on the way in late today. Thus, timing of convection will be skewed a few hours later compared to Sunday; indeed much of today will be dry before convection overtakes the midafternoon-early evening period. Potential for organized severe thunderstorms appears quite low, with deep shear remaining under 25 knots. However, with top-heavy Convective Available Potential Energy (CAPE), there could again be pulses with brief very localized downbursts. A muggy, mostly quiet night is anticipated after convection falls apart in the evening, with lows of mid 60s to near 70. However, an embedded well-marked wave will zip through an increasing west-northwest flow towards dawn, and could actually bring a decaying yet possibly gusty line of convection into parts of Central NY first thing in the morning. At the surface, this will also be marked as a pre-frontal trough, which will greatly complicate the forecast for Tuesday. The Storm Prediction Center has placed our whole area into a Slight Risk for severe thunderstorms Tuesday, due to potential of damaging winds as indicated by strong unidirectional shear of 40-50 knots at 6 km. However, this will be very conditional. That is, storms in that environment will be plenty capable of damaging winds gusts; the bigger question is the presence of storms at all. A pre-frontal trough and associated shortwave will carry through quite early in the day. New convection will have to develop, if it can, as deeper moisture is quickly exiting the area. Northeast PA will stand a somewhat better chance of having enough time for new convection to generate, versus Central NY; yet even there considerable uncertainty exists. If it manages to occur, however, wind gusts could indeed be quite strong with very fast storm motions. Highs Tuesday will only be mid 70s-lower 80s in Central NY, as cloudiness and then cool air advection get going especially into the afternoon; Northeast PA meanwhile should still manage to reach mainly lower-mid 80s. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... 1259 pm update... Main concerns in the short term remain focused on the potential for showers and thunderstorms Wednesday night and Thursday along a slow moving warm front. Weather conditions on Wednesday will be very quiet as weak high pressure at the surface dominates much of the Northeast during the middle of the week. Temperatures will be on the relative cooler side of the spectrum with highs only into the 70s. An area of low pressure across the Upper Midwest with a warm front extending well across the srn Great Lakes into the ern Ohio Valley will sweep slowly to the north and ne Wed night into Thursday. Steady rain will move in from the southwest along and ahead of this front...and then become more convective by Thursday afternoon as the boundary layer destabilizes and the forcing from the incoming low pressure system to the west arrives. A few strong to possibly severe storms are possible. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... 1259 pm update... The pattern remains very active Thursday night through Friday night as a re-enforcing upper trough from wrn Ontario drops in quickly from the northwest. The effects/moisture from the tropical systems in the Gulf of Mexico may phase somewhat with the incoming wave and act to produce a broad area of rain over the ern Great Lakes and much of the Northeast and mid Atlantic region on Friday. Cooler and drier air will be felt behind the departing low pressure system Saturday and Sunday with highs in the 70s and overnight lows in the 50s. There may be some lake effect rain showers during this period, but overall the pattern should be fairly dry. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Mainly VFR conditions are expected through the next 24 hours. However, scattered showers and thunderstorms may create brief restrictions at KAVP, KELM, KBGM, and KITH this afternoon and early evening. There is also a very small chance for scattered showers or thunderstorms late tonight, but confidence is too low to include in the TAFs. Patchy fog may bring brief MVFR restrictions at KELM early Tuesday morning. Another round of scattered showers and thunderstorms are possible towards the end of the TAF period (Tuesday PM), but confidence is too low to include in any particular TAF at this time. Outlook... Tuesday afternoon...Occasional restrictions possible in scattered showers and thunderstorms. Tuesday evening through Wednesday...Mainly VFR, though valley fog possible at KELM late night-early morning. Wednesday night through Saturday...Restrictions possible from occasional showers; thunder also possible in afternoons. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...BJG/MDP SHORT TERM...BJT LONG TERM...BJT AVIATION...BJG
Hazardous weather outlook, Aug 24, 3:34 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 334 PM EDT Mon Aug 24 2020 NYZ015>018-022-023-251945- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler- 334 PM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. ...SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY... A front will pass through the region Tuesday, possibly accompanied by strong to severe thunderstorms. The primary time of concern will be late morning to mid afternoon. There remains quite a bit of uncertainty as to whether thunderstorms will be able to develop, but if they do, damaging wind gusts could occur. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-251945- Northern Oneida-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 334 PM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms are possible this afternoon and early evening. Damaging wind gusts are possible in any of these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. ...SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY... A front will pass through the region Tuesday, possibly accompanied by strong to severe thunderstorms. The primary time of concern will be late morning to mid afternoon. There remains quite a bit of uncertainty as to whether thunderstorms will be able to develop, but if they do, damaging wind gusts could occur. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 24, 1:27 PM EDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Binghamton NY 127 PM EDT Mon Aug 24 2020 PAZ038-241815- Bradford PA- 127 PM EDT Mon Aug 24 2020 ...STRONG THUNDERSTORM WILL AFFECT...CENTRAL BRADFORD COUNTY UNTIL 215 PM EDT... At 127 PM EDT, Doppler radar was tracking a strong thunderstorm near Wetona, or near Troy, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Towanda, Wysox, North Towanda, West Burlington, Monroe, Rome, Burlington, Monroeton, Franklindale and Riggs. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4174 7674 4183 7669 4186 7630 4166 7639 TIME...MOT...LOC 1727Z 280DEG 14KT 4178 7669 Kistner
Special weather statement, Aug 24, 1:29 PM EDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Binghamton NY 129 PM EDT Mon Aug 24 2020 PAZ038-241745- Bradford PA- 129 PM EDT Mon Aug 24 2020 ...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BRADFORD COUNTY UNTIL 145 PM EDT... At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over Wetona, or 8 miles northeast of Troy, moving southeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springfield, Burlington, East Smithfield, Wetona, Riggs and Cowley. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4188 7680 4195 7673 4191 7649 4178 7660 TIME...MOT...LOC 1729Z 294DEG 20KT 4187 7668 Kistner
Special weather statement, Aug 24, 1:32 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
132 PM EDT Mon Aug 24 2020
PAZ047-241800-
Luzerne PA-
132 PM EDT Mon Aug 24 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN LUZERNE COUNTY
UNTIL 200 PM EDT...
At 131 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilkes-Barre, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wilkes-Barre, Kingston, Plains, Plymouth, Swoyersville, Edwardsville,
Larksville, Forty Fort, Wyoming and Luzerne.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4124 7596 4132 7588 4129 7568 4127 7568
4126 7565 4124 7565 4109 7578
TIME...MOT...LOC 1731Z 298DEG 9KT 4126 7585
KistnerSpecial weather statement, Aug 24, 2:06 PM EDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Binghamton NY 206 PM EDT Mon Aug 24 2020 PAZ043-044-047-241830- Wyoming PA-Luzerne PA-Lackawanna PA- 206 PM EDT Mon Aug 24 2020 ...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL LACKAWANNA... NORTHEASTERN LUZERNE AND SOUTHEASTERN WYOMING COUNTIES UNTIL 230 PM EDT... At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near West Wyoming, or near Pittston, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scranton, Old Forge, Pittston, Taylor, Moosic, Exeter, Vernon, Clarks Summit, Duryea and West Pittston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4135 7604 4145 7600 4149 7566 4129 7571 TIME...MOT...LOC 1805Z 271DEG 9KT 4137 7586 Kistner
Special weather statement, Aug 24, 2:43 PM EDT, 53 minutes before
Special Weather Statement National Weather Service Binghamton NY 243 PM EDT Mon Aug 24 2020 NYZ055-056-241915- Tioga NY-Broome NY- 243 PM EDT Mon Aug 24 2020 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND EAST CENTRAL TIOGA COUNTIES UNTIL 315 PM EDT... At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near Newark Valley, or near Owego, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vestal, Johnson City, Endicott, Maine, Owego, Newark Valley, Greater Binghamton Airport, Endwell, West Corners and Union Center. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4212 7627 4224 7625 4225 7593 4204 7598 TIME...MOT...LOC 1843Z 280DEG 19KT 4216 7622 Kistner
Special weather statement, Aug 24, 3:27 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Binghamton NY 327 PM EDT Mon Aug 24 2020 NYZ055-242030- Tioga NY- 327 PM EDT Mon Aug 24 2020 ...STRONG THUNDERSTORM WILL AFFECT...CENTRAL TIOGA COUNTY UNTIL 430 PM EDT... At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over Spencer, or 12 miles north of Waverly, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Owego, Candor, Spencer, Jenksville, North Spencer, West Candor, Catatonk, West Newark and Weltonville. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4227 7620 4209 7625 4216 7653 4225 7653 TIME...MOT...LOC 1927Z 279DEG 11KT 4219 7651 Kistner
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:43 PM EDT | Special Weather Statement | BGM | Tioga | 32 min |
| Aug 24, 2:53 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 52 min |
| Aug 24, 3:27 PM EDT | Special Weather Statement | BGM | Tioga | 63 min |
| Aug 24, 3:30 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 43 min |
| Aug 24, 3:50 PM EDT | Special Weather Statement | BGM | Steuben | 25 min |
| Aug 24, 4:00 PM EDT | Special Weather Statement | BGM | Chenango | 15 min |
| Aug 24, 5:13 PM EDT | Special Weather Statement | BGM | Tompkins | 17 min |
| Aug 24, 5:14 PM EDT | Special Weather Statement | BGM | Tioga | 16 min |
| Aug 24, 5:50 PM EDT | Special Weather Statement | BGM | Tompkins | 40 min |
| Aug 24, 7:14 PM EDT | Special Weather Statement | BGM | Madison | 31 min |
| Aug 24, 1:27 PM EDT | Special Weather Statement | BGM | Bradford | 48 min |
| Aug 24, 1:29 PM EDT | Special Weather Statement | BGM | Bradford | 16 min |
| Aug 24, 1:32 PM EDT | Special Weather Statement | BGM | Luzerne | 28 min |
| Aug 24, 2:06 PM EDT | Special Weather Statement | BGM | Wyoming | 24 min |
| Aug 24, 3:02 PM EDT | Areal Flood Advisory | BGM | Luzerne | 3 hr |
| Aug 24, 3:47 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 43 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.